My 15-year old son is in his 4th month of Accutane. He just completed his 3rd day of football practice and is experiencing severe pain in his hips. He insists that the pain is not muscular. (He is an avid cyclist and has ridden over 100 miles on his bicycle and competed in Olympic distance triathlons, so he understands muscular-related pain.) So, what could be causing the hip pain and/or do you think that there is a high probability that it is related to the Accutane? Thanks.
Accutane is known to cause problems in skeletal system of growing teens. I took it around the same age as your son and had severe pain. I called "Rosche" the company that makes Accutane and they said it can stunt growth in teens by closing the epiphyseal plates prematurely. I'm 21 now and my height of 5'7'' hasn't increased since my last cycle of Accutane. I also remember having severe joint and muscle pain after HS tennis practices. - 21 male.
Accutane or Isotretinoin is a medication used for the treatment of severe acne. Common side effects include:mild acne flare, dryness of skin, lips and mucous membranes, infection of the cuticles, itch, skin fragility, skin peeling, rash, flushing, photosensitivity, nose bleeds, dry eyes, eye irritation, conjunctivitis, reduced tolerance to contact lenses, hyperlipidaemia, raised liver enzymes, headaches, hair thinning, muscle pain, joint pain and back pain. Reference: http://en.wikipedia.org/wiki/Isotretinoin
If it persists, it is best to inform your doctor and discuss alternative medications. But keep in mind that even after stopping the medication, joint pain will continue for a certain period of time. Take care and keep us posted.
I am coming off my 2nd course of accutane. The first course I was on 80 mg per day. for about 4 months before the mental side effects made me stop. I was having weird thoughts and could tell I was not myself. The second course lasted about 5 months, same dosage less side effects. IT DID CLEAR MY ACNE, better than any antibiotic or other popular or unpopular treatment. I had tried them all, diets, over-the-counter meds, etc. But to answer your question, yes, I think your son's hip pain could be attributed to accutane. I have been off the drug for a few months and have noticed an increase in my joint pain. I'm 32 and noticed a little joint pain before my treatment, but it has increased exponentially since stopping treatment. Curiously, while on treatment I had little to no pain, and I noticed no similar symptoms during the break between treatments. I thought I had read in some of the drug’s literature that it had some type of anti-inflammatory characteristics. I had attributed my experience to this, considering I had always had the joint pain or that it had progressed while I was on treatment. However, the fact that your son is still growing, and that the way this drug works is largely unknown, has me concerened.
I think the important thing to ask yourself is, are the benefits worth the risk? I am not proud to admit but I experimented with lots of drugs during my adolescence, cannabis, psychedelics, and prescription drugs, but none of them compare to the mental weirdness I felt while on this drug. It really can mess with your head, but everyone is different, especially it seems, with accutane. Moreover, no, I don't think my side effects were a result of my teen and college years of experimenting. Though that could be argued, the fact remains that I have not had any similar episodes since my treatment, and had none before.
Personal side effects (in order of magnitude): chapped lips, insomnia, feeling tired, joint pain (from stop of treatment until month 4, and still going), muscle aches, dry mouth, and dry skin.
Like I said, it work wonders on my cystic acne. I “used” to get huge sores on my face, butt, thighs, ears, and back, that wouldn't heal. I could always find puss by scraping a finger over the deep pores on my face. It started when I was in 6th or 7th grade, and it was a blight on my childhood. Looking back though, I don't know if I would of wanted the opportunity to use accutane back then, knowing what I know now. Though I probably would have jumped at the chance, it was never offered by my childhood dermatologists. I was on antibiotics for 4-6 years to combat it and they worked alright. However, as you can see, at 31, I was still battling acne, and it was the worse it had ever been. And come to find out, it seems some of those antibiotics were pretty dangerous as well, especially when you’re on for the extended treatments used for acne treatment.
omg my hip is killing me and now im unable to attend sports in high school and i was a very good runner a varsity runner and now i cant even run it hurts so bad. so i stopped taking accutane for a week so my doctor told me to. Im 15 as a sophomore and can anyone give me advice what else i can do?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.